Texas, 2008Flash Flooding and Flood in Texas, August 19 to 21, 2008
August 19 to 21, 2008 · NWS FWD · 16 events in 9 counties and zones
A slow-moving upper low caused flash flooding as multiple rounds of showers and thunderstorms dropped several inches of rain over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $144,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper low caused flash flooding as multiple rounds of showers and thunderstorms dropped several inches of rain over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 19, 5:18 AM CST, 22 minutes earlier.
Area forecast discussion, Aug 19, 5:18 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CDT TUE AUG 19 2008
.AVIATION...
12Z TAF PACKAGE
A VERY MOIST ATMOSPHERE REMAINS IN PLACE ACROSS NORTH TEXAS AND
CIGS HAVE DROPPED INTO IFR IN THE METROPLEX AND LIFR AT KACT.
EXPECT IFR CIGS TO CONTINUE FOR A FEW HOURS AND THEN CIGS WILL
BEGIN TO SLOWLY LIFT AND SHOULD REACH MVFR CATEGORY BY LATE
MORNING. BEST CHANCE FOR RAIN AT THE AIRPORTS WILL BE THIS MORNING
AND THEN MORE SCATTERED ACTIVITY IS EXPECTED THIS AFTERNOON. MOST
OF THE RAIN ACTIVITY THIS AFTERNOON MAY REMAIN EAST OF THE I-35
CORRIDOR. WITH MORE SCATTERED ACTIVITY EXPECTED THIS AFTERNOON...
CIGS SHOULD LIFT INTO VFR EXCEPT FOR IN SHOWERS. A RETURN OF LOW CLOUDS
IS EXPECTED OVERNIGHT WITH IFR CIGS AGAIN LATE TONIGHT. A SURFACE
LOW WILL REMAIN IN THE VICINITY TODAY SO WINDS ARE EXPECTED TO
REMAIN EAST TO NORTHEAST. A SHIFT TO THE NORTH IS EXPECTED
OVERNIGHT.
82/JLD
&&
.PREV DISCUSSION... /ISSUED 240 AM CDT TUE AUG 19 2008/
CHALLENGING FORECAST EARLY THIS MORNING...MAINLY IN REGARDS TO
CONVECTIVE TRENDS RELATED TO UPPER LOW NOW SWINGING SEWD ACROSS THE
CHILDRESS/WICHITA FALLS AREAS...WHERE NOCTURNALLY...MOST
CONCENTRATED CONVECTION HAS FOCUSED IN/JUST EAST OF THE CENTER OF
THIS CIRCULATION ALOFT. GUT FEELING IS THIS SYSTEM IS TAKING ON
HYBRID CHARACTERISTICS OF A WARM CORE/TROPICAL/ AND COLD CORE SYSTEM
NOW THAT IT/S ENTERING A REGION OF TROPICAL-LIKE MOISTURE. WITH SLOW
SEWD DRIFT OVER N TX EXPECTED TODAY AND STRIPE OF BETTER MOISTURE
BEING OVER THE NE 1/2 OF N TX...THIS IS HOW WELL ALIGN BEST POPS/
WEATHER AS WELL. CATEGORICAL NRN/ERN COUNTIES...TAPERING DOWN TO
LIKELY/CHANCE POPS OVER THE SW...WHERE SOME DRIER MID-LVL AIR WILL
LIKELY ENTRAIN IN FOR MORE DIURNAL/SCATTERED COVERAGE.
PER RADAR/GAGE QPF AMOUNTS PAST 24 HRS...AND EXPECTED QPF TODAY OVER
AREAS N OF I-20/E OF I-35...WE HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THOSE AREAS ALONG/NORTH OF I-20 CORRIDOR AND ALONG/EAST OF
I-35 CORRIDOR. THOUGH RAIN AND STORMS WILL BE PERIODIC OVER CONSTANT
...THE THOUGHT HERE IS THAT WITH SUCH RICH MOISTURE BEING LIFTED BY
SHORTWAVE ENERGY ANY SCATTERED THUNDERSTORMS WILL BE PROFICIENT RAIN
MAKERS WITH SOME 1-3 INCH AMOUNTS...WITH ISOLATED AMOUNTS IN EXCESS
OF 4 INCHES NOT OUT OF THE QUESTION.
A WEAK SFC LOW WILL SHUNT SSE AND DRAG A WEAK FRONT THROUGH WRN HALF
OF CWA TONIGHT INTO WED...WITH BEST MOISTURE/LIFT E OF I-35 AND WILL
HOLD HIGHEST POPS OVER ERN COUNTIES...LOWER TO THE WEST. UPPER LOW
WILL BEGIN TO SLOWLY LIFT NNE AWAY FROM AREA WED NIGHT/THURS AS
KICKER SYSTEM BEGINS DROPPING SE THROUGH THE PAC NW/ROCKIES. DURING
THIS TIME...WE EXPECT MORE DIURNAL TYPE ACTIVITY WITH BETTER CHANCES
E OF I-35. BY LATE THURS INTO FRI...SYSTEM LIFTS AWAY AND SUB-
TROPICAL RIDGE WILL BUILD IN BEHIND IT WITH DRIER/HOTTER WEATHER THE
RESULT. WEVE LIKELY BEEN SPOILED WITH THESE COOLER TEMPS...BUT THE
90S WILL RETURN AS WE REMAIN IN THE LATTER HALF OF AUGUST. LOW POPS
NEXT WEEKEND ONLY DUE TO WEAKNESS IN UPPER LEVELS OVER EAST TX...BUT
CONFIDENCE NOT GOOD THIS FAR OUT.
/05
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 80 70 84 72 91 / 90 60 40 20 20
WACO, TX 85 69 87 70 92 / 70 50 40 20 20
PARIS, TX 75 66 80 66 87 / 100 70 60 40 40
DENTON, TX 78 67 83 68 90 / 100 60 40 20 20
MCKINNEY, TX 77 66 82 67 89 / 100 70 60 30 20
DALLAS, TX 79 70 83 72 90 / 90 60 50 20 20
TERRELL, TX 78 69 82 69 90 / 90 70 60 30 30
CORSICANA, TX 82 70 85 69 92 / 80 70 50 30 20
TEMPLE, TX 84 69 87 69 92 / 70 50 40 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-118>123-133>135-145>148-158>162-174-175.
&&
82/05
Hazardous weather outlook, Aug 19, 2:17 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 AM CDT TUE AUG 19 2008
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 AM CDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT
THAT MAY PRODUCE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING STRIKES. HOWEVER...THE MAIN HAZARDOUS THREAT FOR TODAY
AND TONIGHT WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO VERY
HEAVY RAINFALL ACROSS NORTH TEXAS. WIDESPREAD RAINFALL
ACCUMULATIONS OF ONE TO THREE INCHES ARE EXPECTED TODAY WITH SOME
LOCATIONS POTENTIALLY RECEIVING OVER FOUR INCHES OF RAIN. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 PM FOR LOCATIONS NORTH AND EAST
OF A LINE FROM GRAHAM TO FORT WORTH TO KILLEEN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS WEDNESDAY
THROUGH THURSDAY. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS. THUNDERSTORM
CHANCES WILL END FROM WEST TO EAST ON THURSDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST
AND EAST ON FRIDAY AFTERNOON AND SATURDAY. THUNDERSTORM CHANCES
THEN OVERSPREAD ALL OF NORTH TEXAS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
82/JLD
Event by event
14 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Falls
- When
- August 19, 5:40 AM CST to 7:40 AM CST
- Where
- Falls County, 4.09 mi SSE of Reagan to 2.08 mi ESE of Blue Ridge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.169, -96.745
At least three county bridges and several culverts were washed out along CR 257, CR 325, CR 343, and CR 268. County Road 269 lost huge chunks of its rock and road base, and floodwaters in Polecat Creek washed away a two-lane bridge farther downstream. A foot of water was over the intersection of Highways 6 and 46. Areas along Highway 114, Highway 14, and FM 413 towards Kosse were also flooded. FM 2413 was closed from FM 413 to the Robertson County line. One tree fell over after six to eight inches of rain fell. Caywood Center Park were flooded with water reaching the tops of picnic tables.
Flash Flood, Limestone
- When
- August 19, 7:33 AM CST to 11:00 AM CST
- Where
- Limestone County, Kosse to 1.63 mi WSW of Old Union
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.300, -96.630
Neighborhoods were flooded and evacuations required in Kosse. Eight houses were at least partially flooded. One vehicle was submerged in Kosse. Floodwaters knocked down a retaining wall in front of a business. Numerous bridges were under water between Kosse, Thornton, and Groesbeck. Also, numerous roads were closed east of Thornton. FM 339 was flooded northwest of Thornton. FM 937 was also flooded near Davis Prairie.
Flash Flood, Robertson
- When
- August 19, 9:30 AM CST to 11:30 AM CST
- Where
- Robertson County, 1.53 mi SSE of Bremond to 3 mi SSW of Bremond
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.149, -96.662
Flood waters were over Highway 46 at the Walnut Creek Crossing. The road had been closed.
Flash Flood, Denton
- When
- August 19, 11:45 AM CST to 4:00 PM CST
- Where
- Denton County, 1.87 mi ESE of Krum to 2.38 mi WNW of Krum
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.260, -97.220
Hickory Road South at FM 1173 as well as Jackson Road East and West were flooded and closed.
Flash Flood, McLennan
- When
- August 19, 5:55 PM CST to 8:30 PM CST
- Where
- McLennan County, 1.56 mi NW of Waco to 0.9 mi NW of East Waco
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.568, -97.167
High water rescues were required in the 4000 block of Herring Avenue and North 19th Street where a high water rescue was required. Water was two-feet deep on Waco Drive and 12th, 20th, and 24th Streets. At least ten cars stalled near the intersection of Dallas Street and Carver Avenue, and Skeet Eason Drive and Flat Rock Road were also flooded.
Flash Flood, Palo Pinto
- When
- August 19, 10:00 PM CST to August 20, 12:30 AM CST
- Where
- Palo Pinto County, 2.22 mi NNE of Palo Pinto to 2.27 mi N of Palo Pinto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -98.286
Flooding was reported between the towns of Palo Pinto and Mineral Wells.
Flash Flood, Palo Pinto
- When
- August 19, 10:00 PM CST to August 20, 12:30 AM CST
- Where
- Palo Pinto County, Brazos to 0.97 mi N of Santo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -98.120
Flooding was reported between the towns of Brazos and Santo.
Flash Flood, Palo Pinto
- When
- August 19, 10:30 PM CST to August 20, 12:30 AM CST
- Where
- Palo Pinto County, 1.4 mi W of Mineral Wells to 1.23 mi W of Mineral Wells
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.799, -98.124
Flooding was reported at West City Park were a few roads were barricaded.
Flash Flood, Dallas
- When
- August 20, 1:00 AM CST to 3:00 AM CST
- Where
- Dallas County, 2.52 mi ENE of Wheatland Area to 1.28 mi NE of Hutchins
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.648, -96.782
Flooding was reported at Loop 12 and Stoneport Drive, the I-635 service road at South Lancaster Road, and along CF Hawn Freeway in East Dallas.
Flood, Dallas
- When
- August 20, 2:00 AM CST to 8:00 AM CST
- Where
- Dallas County, 1.96 mi W of New Hope to 2.2 mi E of Reinhardt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.819, -96.634
Service roads were closed along I-30 from previous rainfall.
Flash Flood, Collin
- When
- August 20, 6:00 AM CST to 9:15 AM CST
- Where
- Collin County, McKinney to 1.57 mi N of Allen
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.200, -96.620
Numerous flooding reports were received from Allen and McKinney. Industrial Boulevard east of Highway 5 in McKinney was shut down due to flooding. Rain weakened the support beams of a bridge over Sloan Creek in Fairview, making it unsafe to use.
Flash Flood, Collin
- When
- August 20, 6:00 AM CST to 9:15 AM CST
- Where
- Collin County, 2.21 mi W of Parker to 2.59 mi ENE of Plano
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.047, -96.658
Parker Road was impassable due to high water.
Flash Flood, Collin
- When
- August 20, 6:45 AM CST to 8:45 AM CST
- Where
- Collin County, 1.98 mi WNW of Wylie to 1.54 mi SW of Branch
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.032, -96.581
Lucas residents along Rockridge Road near Lake Lavon were evacuated due to floodwaters. Two other roads were barricaded in Lucas. Flash flooding was also reported near Wylie at FM 544 between Regency Drive and Hooper Road and McMillan Road between FM 1378 and North Lewis Lane.
Flash Flood, Collin
- When
- August 20, 3:00 PM CST to 5:00 PM CST
- Where
- Collin County, 2.2 mi WNW of Forest Grove to 1.7 mi WNW of Forest Grove
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.133, -96.655
Stacy Road nar Highway 75 was shut down due to flash flooding.
Thunderstorm Wind, Bell
- When
- August 21, 1:55 PM CST
- Where
- Bell County, 2 mi S of Temple
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.071, -97.350
Winds of 60 MPH were estimated in the south end of town.
Flash Flood, Bell
- When
- August 21, 2:00 PM CST to 4:00 PM CST
- Where
- Bell County, 1.67 mi WSW of Temple to 1.62 mi E of Midway
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.093, -97.377
In south Temple, 57th Street was flooded between west loop 363 and I-35. Also 31st Street from Market Place Shopping Center northward was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flood in Arkansas, August 19, 2008$250,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 19, 2008$83,000 · 1.75 in hail · 17 events
- Tornado in Florida, August 19, 2008$20,000 · EF0 · 1 event
- Drought in Virginia, August 19 to 31, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
- Flash Flood and Hail in Texas, August 19, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132091, 132092, 132093, 133732, 133733, 133753, 133755, 134032, 133740, 133751, 133742, 134005, 133749, 134033, 134034, 134035.